New Jersey, 2001

Lightning Strike in New Jersey, April 9, 2001

April 9, 2001 · NWS PHI · 1 event in 1 county or zone

Lightning struck the detached garage of a Leeds Point (Galloway Township) house. It punctured two holes in its roof and scattered shingles across the lawn.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Lightning struck the detached garage of a Leeds Point (Galloway Township) house. It punctured two holes in its roof and scattered shingles across the lawn. The lightning then traveled into the house and fried its VCR, television and clothes dryer.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Apr 9, 8:10 PM EST, 50 minutes earlier.

Area forecast discussion, Apr 9, 8:10 PM EST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
910 PM EDT MON APR 9 2001

GOING TO UPDATE ZONES TO END THE WATCH IN PIECES. ROOFS OFF
HOMES IN UPR BUCKS CTY...CARS BLOWN TO THE SIDE OF THE ROAD ON
GIRARD AVE ON I95 IN PHL. MORE DETAILED LSR WILL TRY TO BE ISSUED
SHORTLY.

*****************************************************************

MARINE LYR BUSTED OUT TDA AND TEMPS UNDR CLR SKIES SOARED INTO 70S
AND 80S. ATMOS IN AREA HAS REMAINED IN CHECK FOR NOW...BUT LATEST
RUC MDL SHOWS CAPES TO EXCEED 2000 BY 00Z...AS S/W MOVS THRU FCST
AREA AND E OF AREA BY ERLY TNGT. THIS SHUD ALLOW FOR SOME HEFTY TRW
TO MOV ACRS AREA MUCH OF CNTRL AND WRN SXNS OF FA THIS EVE. HAVE
ADDED HVY DUTY TRW WRDG TO WRN AND CNTRL ZNS IN ANTICIPATION OF
ISSUANCE OF ANOTHER WW. WL LIMIT HVY DUTY WRDNG TO EXCLUE AREAS
CLOSER TO THE SHORE AS CNVCTN SHUD NR THIS AREA WITH PRIME HTG TIME
OVER.

APPRS THAT THIS FNT WL SAG FAR ENUF S OF THE AREA TUE TO ALLOW FOR A
DRY DAY...BUT RETURN FLOW WL BRNG FNT RETURN TUE NGT AND WED AND WL
GNRLY CAUSE MORE PRECIP.  SETUP LOOKS LIKE HI SETS UP TO OUR N AND
FNT TO OUR S AS H5 RDG BLDS ACRS THE AREA.  THIS SHUD BRING IN
ANOTHER MARINE LAYER EVNT FOR MID AND LATE WK.

ON MOS...HAVE GNRLY LWRD TEMPS TUE AND BEYOND.

ON THE MARINE...QUIET FOR NOW BUT SCA MAY BE NEEDED TUE NGT AND WED
ON CST AND WED ON LWR DEL BAY.

.PHI...NONE.

JWH/TFG



In the hours before

Special weather statement, Apr 9, 6:09 PM EST, 2 hours 51 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>026-PAZ054-055-
060>062-067>071-100400-

SPECIAL WEATHER STATEMENT --- SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
709 PM EDT MON APR 9 2001

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED BY THE NATIONAL WEATHER
SERVICE UNTIL MIDNIGHT FOR EASTERN PENNSYLVANIA...EASTERN MARYLAND...
KENT AND SUSSEX COUNTIES IN DELAWARE...AND ALL OF NEW JERSEY EXCEPT
FOR THE EASTERN COUNTIES OF CAPE MAY...ATLANTIC...OCEAN...AND
MONMOUTH.

A COLD FRONT APPROACHING FROM THE WEST WILL CROSS THE MID ATLANTIC
REGION THIS EVENING. THUNDERSTORMS WILL BE WIDESPREAD AS THE FRONT
MOVES ACROSS AND SHOULD END FROM WEST TO EAST BY OR SHORTLY AFTER
MIDNIGHT.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN
EXCESS OF 55 MPH AND HAIL 3/4 INCH OR GREATER IN DIAMETER IN AND
CLOSE TO THE WATCH AREA. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY
ALSO ACCOMPANY ANY THUNDERSTORMS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

RPW
Special weather statement, Apr 9, 7:49 PM EST, 1 hour 11 minutes before
NJZ015-100115-

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
849 PM EDT MON APR 9 2001

...SEVERE THUNDERSTORM WARNING UNTIL 915 PM...

THE STRONGEST STORM IN THE LINE OF SEVERE THUNDERSTORMS IS ABOUT
TO ENTER MERCER COUNTY. THIS STORM HAS PRODUCED HURRICANE FORCE
WIND GUSTS IN UPPER BUCKS COUNTY. IF YOU SEE THREATENING WEATHER...
PLEASE STAY ON THE LOWEST FLOOR OF YOUR HOME. DO NOT DRIVE UNTIL
THIS LINE MOVES THROGUGH.
Special weather statement, Apr 9, 8:17 PM EST, 43 minutes before
DEZ001-MDZ008-NJZ001-007>010-012-015>019-PAZ054-055-060>062-067>071-
100215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
917 PM EDT MON APR 9 2001

...SEVERE THUNDERSTORM WATCH CANCELLED...

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR ALL OF
EASTERN PENNSYLVANIA...NORTHWEST AND EXTREME SOUTHWEST NEW JERSEY...
CECIL COUNTY MARYLAND AND NEW CASTLE COUNTY DELAWARE.

THE LINE OF SEVERE THUNDERSTORMS HAzS CLEARED THE REGION AND NO
FURTHER SEVERE WEATHER IS EXPECTED.

TFG
Local storm report, Apr 9, 8:45 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY/NEW JERSEY
945 PM EDT WED APR 9 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

615 PM     BARRETT TWP              PA    DIME SIZE HAIL
04/09/01   MONROE

625 PM     STILLWATER               NJ    DIME SIZE HAIL
04/09/01   SUSSEX

650 PM     SPARTA                   NJ    MUD SLIDE, FLOODED ROAD
04/09/01   SUSSEX

720 PM     SPARTA                   NJ    DIME SIZE HAIL
04/09/01   SUSSEX

730 PM     EASTON                   PA    TREES AND WIRES DOWNED
04/09/01   NORTHAMPTON

800 PM     LONG POND                PA    60 MPH WIND
04/09/01   MONROE

819 PM     QUAKERTOWN               PA    72 MPH GUST
04/09/01   BUCKS

825 PM     HOPE TWP                 NJ    TREES DOWNED
04/09/01   WARREN

840 PM     NE PHILADELPHIA          PA    CARS BLOWN OFF I95
04/09/01   PHILADELPHIA

845 PM     COUNTY WIDE              NJ    POWER LINES DOWN, POWER OUTAGE
04/09/01   SUSSEX

845 PM     PERKASIE                 PA    ROOFS OFF HOMES
04/09/01   BUCKS

900 PM     8 SW OF MILLVILLE        NJ    71 MPH GUST
04/09/01   CUMBERLAND
Special weather statement, Apr 9, 8:49 PM EST, 11 minutes before
DEZ002-003-MDZ012-015-019-020-NJZ013-020>023-100245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
949 PM EDT MON APR 9 2001

...SEVERE THUNDERSTORM WATCH CANCELLED...

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR ALL OF EASTERN
NEW JERSEY AND CENTRAL AND SOUTHERN DELMARVA.

WHILE THUNDERSTORMS SHOULD CONTINUE TO MOVE THROUGH THE REGION BY
AROUND MIDNIGHT...THEY ARE NO LONGER EXPECTED TO BE SEVERE.

TFG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Atlantic

When
April 9, 9:00 PM EST
Where
Atlantic County, Leeds Pt
Property damage
$3,000
Reported by
NEWSPAPER
Coordinates
39.469, -74.634 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2001Every state in 2001This day in weather historyWarnings in New Jersey, April 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5240661.